Fluoroquinolones are a class of antibiotics that include levofloxacin, ciprofloxacin, ofloxacin, and moxifloxacin, and all carry a small risk of nerve damage. You may have seen the warning — the FDA requires that all fluoroquinolone antibiotics come with a label that alerts patients to the risk of permanent peripheral neuropathy.
Too often, anti-bacterial medications like fluoroquinolones are prescribed for infections that aren’t caused by bacteria, but rather, viruses — like viral upper respiratory infections. Before you resort to an antibiotic, it’s important to be aware of some of the risks.
What are fluoroquinolones?
Fluoroquinolones are a class of antibiotics that fight a broad range of bacteria and save lives when used for proper indications. They’re commonly used to respiratory tract infections and urinary tract infections (UTIs).
Here are some examples of fluoroquinolones:
- Levofloxacin (Levaquin, Quixin)
- Ciprofloxacin (Cipro, Ciloxan)
- Ofloxacin (Floxin, Ocuflox)
- Moxifloxacin (Avelox, Vigamox)
- Gatifloxacin (Zymaxid)
- Norfloxacin (Noroxin)
- Gemifloxacin (Factive)
Levofloxacin made news a few years ago for a rare, but significant, risk of Achilles tendon rupture (that’s the tendon between the calf and heel). Now all fluoroquinolones carry a warning of peripheral neuropathy.
What is peripheral neuropathy?
Peripheral nerves take messages from the brain and spinal cord to muscles, organs and other tissues and affect pain sensation, movement, and balance. Peripheral neuropathy, or neuralgia, refers to disease or damage of these nerves.
News came out several years ago that the FDA began requiring drug labels of all fluoroquinolone antibiotics to warn about the serious adverse effect of peripheral neuropathy. The nerve damage may occur from these antibiotics and may be permanent.
Was this new news? Not really, but the FDA wanted a stronger warning. It’s exceedingly rare. In pre-marketing studies, tingling, weakness and neuropathic pain occurred in less than 1% of folks taking the drug and usually ceased after patients stopped taking the medication.
What are symptoms of peripheral neuropathy?
Tingling and numbness in hands and feet is an early sign of peripheral neuropathy. You may also have burning, hot and cold, and stinging shooting pain. Hypersensitivity to painful and non-painful (light touch) stimuli also occurs with peripheral neuropathy.
What should you do if you experience this side effect?
If you experience pain, burning, tingling, numbness, and/or weakness while you are taking any fluoroquinolone antibiotics, immediately stop taking the medication and tell your doctor. Stopping these medications can prevent the development of an irreversible condition, and your doctor may be able to prescribe a different medication to treat your original infection.
We've sent a link to download the GoodRx mobile app to your phone.
We were unable to send a link to your phone.